Some time after diagnosis I realized that there may be carbs in OTC and prescription medicines when my daughter was on an antibiotic that came in a huge bottle. I asked the pharmacist if they knew the carb count and of course the bottle didn’t have any information.
I wonder why medicines aren’t required to have nutritional information like food items do. It would really be helpful.
The pharmacist told me that if there is a pill or tablet option, it will likely have less sugar than when in liquid form. For instance the children’s chewable Tylenol would have less than the liquid suspension formula.
I began reading labels and I’ve noticed that some children’s medications are made with artificial sweeteners, some with sucrose (sugar). There is also a big difference between chewable vitamins and the gummy ones, which of course are the ones that Q always wants and I never buy.
We’ve had an issue with our daughter going really high at bedtime every time she goes to her grandparent’s house to spend the night. They have a dog and cat so I try to remember to give Q some allergy medicine before she goes.
I have asked the CDE several times why she thinks Q is going high. Since my mom knows how to count carbs and give insulin (she babysat Q during the day until she went to school) that is not the issue. The CDE said that the adrenaline of being excited might cause high BG’s and also an allergic reaction could cause them. So I thought the preemptive allergy medicine would help.
The last time she spent the night, I was settling down to enjoy a diabetes-free night when of course my mom called. Q was in the 300’s at bedtime after being in range at dinner. I forgot to pack the ketone meter so I had to run it over. Ugh!
I realized that the ingredient in the generic Claritin was sucrose. SUGAR. How much? Who knows. But it sure couldn’t have helped that she got a big spoonful of it.
I purchased the generic for Zyrtec in tablet form and we are giving that a try.
Now I have to wonder if occasional strange high lunchtime BG’s at school weren’t the result of the allergy medicine. Though I have no way of putting two and two together because it’s not like I wrote in our log book that Q had allergy medicine on a particular day. (But I will try to remember to note it in the future.)
Have you noticed high blood sugars if your child is around a pet?
What about after taking a particular medication?